Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 28, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 14, 2024, 7:38 PM CDT for Keya Paha County, Nebraska. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2024, 7:38 PM CDT (00:38 UTC)
- Expired
- May 14, 2024, 8:30 PM CDT
- In force
- 52 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Keya Paha County, NE
The radar
The North Platte radar (KLNX), 140 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 7:41 PM CDT | HAIL 0.88 | 3 Nw Burton, NE | Trained spotter reported pea to nickel sized hail. Time estimated from radar. |
| May 14, 8:19 PM CDT | HAIL 1 | 4 Ese Burton, NE | Nickel to quarter sized hail, heavy rain creating ponding and runoff on driveway. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 2611 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
799
WUUS53 KLBF 150038
SVRLBF
NEC103-150130-
/O.NEW.KLBF.SV.W.0028.240515T0038Z-240515T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
738 PM CDT Tue May 14 2024
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northeastern Keya Paha County in north central Nebraska...
* Until 830 PM CDT.
* At 737 PM CDT, a severe thunderstorm was located 7 miles northeast
of Springview, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Burton, Nets Peak, Mills, and Brocksburg.
This includes Highway 12 between mile markers 57 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4283 9926 4284 9974 4300 9974 4300 9926
TIME...MOT...LOC 0037Z 265DEG 23KT 4291 9968
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Brown1 follow-up statement
375
WWUS53 KLBF 150056
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
756 PM CDT Tue May 14 2024
NEC103-150130-
/O.CON.KLBF.SV.W.0028.000000T0000Z-240515T0130Z/
Keya Paha NE-
756 PM CDT Tue May 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN KEYA PAHA COUNTY...
At 756 PM CDT, a severe thunderstorm was located 11 miles east of
Springview, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Burton, Nets Peak, Mills, and Brocksburg.
This includes Highway 12 between mile markers 63 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4283 9926 4284 9963 4300 9963 4300 9926
TIME...MOT...LOC 0056Z 237DEG 16KT 4286 9954
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BrownWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:35 PM CDT, 1 hour 3 minutes earlier. Its key messages:
- Isolated severe storms are possible late this afternoon and this evening, mainly affecting northern Nebraska. The hazards are severe wind gusts, large hail and the potential for landspouts or an isolated tornado.
- The next chance for severe weather arrives Sunday and lasts through Tuesday. It is important to note the area of concern for severe weather appears to be mostly south and east of wrn and ncntl Nebraska. Changes in the forecast location of the severe weather are likely.
Area forecast discussion, May 14, 6:35 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service North Platte NE 635 PM CDT Tue May 14 2024 .KEY MESSAGES... - Isolated severe storms are possible late this afternoon and this evening, mainly affecting northern Nebraska. The hazards are severe wind gusts, large hail and the potential for landspouts or an isolated tornado. - The next chance for severe weather arrives Sunday and lasts through Tuesday. It is important to note the area of concern for severe weather appears to be mostly south and east of wrn and ncntl Nebraska. Changes in the forecast location of the severe weather are likely. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 321 PM CDT Tue May 14 2024 A fairly vigorous and compact upper level low circulating across ern WY/wrn SD this afternoon will move east through SD tonight. This storm system produced about 20 or so severe wind reports across ID Monday but is poised to produce less severe weather across wrn and ncntl Nebraska late this afternoon and this evening. The severe weather concerns according to the RAP and HRRR are wind gusts, large hail and the potential for landspouts and an isolated tornado. The focus for severe weather this afternoon revolves around a developing triple point across the Sandhills but the latest HRRR and RAP model solutions suggest this feature is less pronounced. The reason for this is that the Pacific front behind the dry surge is rapidly overtaking this surge of dry air. Still, a triple pt should develop near highway 83 by 00z. Isolated severe storm development is possible along or just north of this area. Another strong or severe storm could develop post-frontal across nwrn Nebraska this afternoon posing a severe wind threat and perhaps a marginal severe hail threat. A third area for isolated strong storm development is possible in the deeply mixed super-heated air across swrn Nebraska. The storm activity across the north will move east through ncntl Nebraska this evening while the activity south moves toward KS. The latest HRRR/RAP model runs are showing potential for upscale growth in both areas and the HRRR indicates the upscale growth across ncntl Nebraska could lead to strong/severe wind gusts later this evening. Winds aloft at h500mb will be strong near 40kts for this event and the MLCAPE around 1500 J/KG in spots suggests isolated supercell potential. Across much of the region it appears the strong shear relative to the modest instability will limit severe storm coverage to isolated. The BRN is less than 25 across much of ncntl Nebraska this evening, according to the models. Satellite shows a second upper low across ern ID/wrn WY this afternoon; very close to the lead disturbance. It is extremely unusual for two storm systems to be located so close together. The result will likely be a second round of elevated, mainly diurnally forced, post-frontal showers and thunderstorms Wednesday. POPs tonight and Wednesday lean on the short term model blend plus the HRRR and RAP models. A limiter caps rain chances at 60 percent tonight and this might be generous given the spartan storm coverage suggested by the HRRR and RAP models. Scattered POPs are in place Wednesday. The loss of diurnal heating Wednesday night should present a dry forecast from late Wednesday evening onward. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Issued at 321 PM CDT Tue May 14 2024 A dry forecast is in place Thursday through Saturday. The next substantial rain chance is Sunday and Monday and the GFS, the faster model, has been advertising this for several model runs. The ECM and GEM have sped up matching the timing of the GFS. A long wave trof should build into the the wrn U.S. this weekend drawing a belt of strong subtropical winds north toward Nebraska. Winds aloft will become very strong, 50-70kts at h300mb, and this belt of strong winds will be mostly focused south and east of wrn/ncntl Nebraska. Likely POPs are in place across wrn/ncntl Nebraska Sunday and Monday for disturbances rotating northeast through the trof. Chance POPs are in place Tuesday. The better chances for severe weather appear to be south and east and this is based on the location of a sfc low the models show across wrn KS. If the low forms further north or west, wrn/ncntl Nebraska would be favored. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 626 PM CDT Tue May 14 2024 Scattered thunderstorms will continue across northern Nebraska through ~03Z, impacting KVTN. This activity will exit towards the north and east with broken to overcast MVFR ceilings left in it's wake across northern Nebraska overnight. A brief period of IFR ceilings will be possible Thursday morning into early afternoon for KVTN. For KLBF, ceilings are expected to remain low-end VFR through the period. Shower and thunderstorm chances increase Thursday mid-morning for both terminals, however, confidence remains far too low in regards to specific timing and impacts. Future amendments and inclusions are likely with subsequent forecasts. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDC LONG TERM...CDC AVIATION...Viken
Hazardous weather outlook, May 14, 3:06 PM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 306 PM CDT Tue May 14 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-152015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 306 PM CDT Tue May 14 2024 /206 PM MDT Tue May 14 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. An upper level disturbance and surface trough will approach western and north central Nebraska early this evening. Showers and thunderstorms are expected to develop along this feature. Some storms may be severe with gusty winds and hail up to quarter size. An isolated tornado is possible over north central Nebraska into the early evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms will continue into Wednesday. Periodic showers and thunderstorms exist throughout the rest of the week with the severe weather potential generally being low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight CLB
In the hours before
Local storm report, May 14, 6:06 PM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
606 PM CDT Tue May 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Hail Kilgore 42.94N 100.96W
05/14/2024 E0.25 Inch Cherry NE Public
Time estimate from radar.
&&
CRSpecial weather statement, May 14, 6:26 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
626 PM CDT Tue May 14 2024
NEZ009-027-150000-
Loup NE-Rock NE-
626 PM CDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ROCK AND NORTHERN
LOUP COUNTIES THROUGH 700 PM CDT...
At 625 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Rose, or 15 miles east of Brewster, moving east at 15
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fox Bayou.
This includes Highway 183 between mile markers 138 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4197 9965 4208 9968 4208 9963 4211 9930
4196 9929
TIME...MOT...LOC 2325Z 269DEG 15KT 4202 9958
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BrownSpecial weather statement, May 14, 6:58 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service North Platte NE
658 PM CDT Tue May 14 2024
NEZ009-027-150030-
Loup NE-Rock NE-
658 PM CDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ROCK AND
NORTHEASTERN LOUP COUNTIES THROUGH 730 PM CDT...
At 657 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Rose, or 20 miles north of Taylor, moving east at 20
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Rock
and northeastern Loup Counties.
This includes Highway 183 between mile markers 142 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4201 9949 4210 9952 4215 9924 4209 9924
4208 9923 4200 9923
TIME...MOT...LOC 2357Z 262DEG 15KT 4205 9947
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BrownSpecial weather statement, May 14, 7:08 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
708 PM CDT Tue May 14 2024
NEZ058-059-069-070-150045-
Chase NE-Hayes NE-Perkins NE-Lincoln NE-
708 PM CDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PERKINS...
NORTHEASTERN CHASE...SOUTHWESTERN LINCOLN AND NORTHWESTERN HAYES
COUNTIES THROUGH 745 PM CDT/645 PM MDT/...
At 708 PM CDT/608 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Imperial, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Imperial and Wanamaker State Wildfire Management Area.
This includes Highway 61 between mile markers 42 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.
&&
LAT...LON 4053 10171 4074 10171 4078 10119 4047 10120
TIME...MOT...LOC 0008Z 271DEG 23KT 4064 10161
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NMJLocal storm report, May 14, 7:10 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
710 PM CDT Tue May 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Hail 6 S Eli 42.85N 101.44W
05/14/2024 E1.25 Inch Cherry NE Public
&&
ARVSpecial weather statement, May 14, 7:30 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
730 PM CDT Tue May 14 2024
NEZ006-008-009-150115-
Brown NE-Rock NE-Keya Paha NE-
730 PM CDT Tue May 14 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN ROCK...NORTHEASTERN
BROWN...NORTHWESTERN HOLT...KEYA PAHA AND WESTERN BOYD COUNTIES
THROUGH 815 PM CDT...
At 730 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Wewela to 8 miles northeast of
Springview to 7 miles north of Long Pine. Movement was east at 20
mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bassett, Springview, Newport, Burton, Keller Park State Recreation
Area, Nets Peak, Thomas Creek State Wildlife Management Area,
Mariaville, Pine Glen State Wildlife Refuge, Mills, Brocksburg, and
Meadville.
This includes the following highways...
Highway 183 between mile markers 181 and 182, and between mile
markers 199 and 225.
Highway 20 between mile markers 257 and 273.
Highway 12 near mile marker 40, and between mile markers 46 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4247 9925 4265 9987 4300 9983 4300 9926
TIME...MOT...LOC 0030Z 282DEG 19KT 4301 9965 4288 9960 4265 9970
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BrownThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:08 PM CDT | Special Weather Statement | LBF | Chase | 37 min |
| May 14, 7:30 PM CDT | Special Weather Statement | LBF | Keya Paha | 45 min |
| May 14, 7:50 PM CDT | Special Weather Statement | LBF | Hayes | 25 min |
| May 14, 8:05 PM CDT | Severe Thunderstorm Warning | LBF | Keya Paha, Rock | 25 min |
| May 14, 8:11 PM CDT | Special Weather Statement | LBF | Holt, Rock | 49 min |
| May 14, 8:18 PM CDT | Severe Thunderstorm Warning | LBF | Hayes, Lincoln | 42 min |
| May 14, 8:26 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Brown, Holt, Keya Paha, Rock | 49 min |
| May 14, 8:54 PM CDT | Special Weather Statement | LBF | Loup | 51 min |
| May 14, 9:14 PM CDT | Special Weather Statement | LBF | Boyd, Holt | 46 min |
| May 14, 9:16 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 44 min |
| May 14, 10:06 PM CDT | Special Weather Statement | LBF | Custer | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.